Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Lubbock, TX

July 20, 2015Briscoe County, Texas

NWS Lubbock, TX issued this flash flood warning at Jul 20, 2015, 8:04 PM CDT for Briscoe County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 8:04 PM CDT (01:04 UTC)
Expired
Jul 20, 2015, 10:00 PM CDT
In force
116 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS54 KLUB 210104
FFWLUB
TXC045-210300-
/O.NEW.KLUB.FF.W.0009.150721T0104Z-150721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
804 PM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1000 PM CDT
    
* AT 803 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 4 INCHES OF RAIN HAVE 
  FALLEN ACCORDING TO RADAR ESTIMATES. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
  BRISCOE COUNTY INCLUDING THE PALO DURO CANYON. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3474 10095 3459 10095 3458 10126 3474 10125

$$

JAMES
1 follow-up statement
033 
WGUS74 KLUB 210216
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
916 PM CDT MON JUL 20 2015

TXC045-210300-
/O.CON.KLUB.FF.W.0009.000000T0000Z-150721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRISCOE TX-
916 PM CDT MON JUL 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN BRISCOE COUNTY...

AT 914 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
MODERATE TO HEAVY RAIN ACROSS THE WARNED AREA. 4 TO 6 INCHES OF RAIN 
HAVE FALLEN ACCORDING TO RADAR ESTIMATES. FLASH FLOODING AND AREAL 
FLOODING WILL CONTINUE ACROSS THE WARNING AREA. 

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
BRISCOE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3474 10095 3459 10095 3458 10126 3474 10125

$$

JAMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:19 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 20, 6:19 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT MON JUL 20 2015

.AVIATION...
LOW PROBABILITY OF CONVECTION AT KLBB...KPVW AND KCDS TERMINALS
WITHIN FIRST SIX HOURS OF FORECAST. ANY IMPACTS TO CIGS OR VSBYS
AT TERMINALS DUE TO CONVECTION WILL BE SHORT-LIVED. THUS...VFR
CONDITIONS WILL DOMINATE ALL THREE TERMINALS THROUGH THE END OF
THE FORECAST. JH.
&&

.PREV DISCUSSION... /ISSUED 344 PM CDT MON JUL 20 2015/

SHORT TERM...
THE FRONT/OUTFLOW BOUNDARY HAS STALLED OUT ACROSS THE FAR SW TX
PANHANDLE AND NW SPLNS THIS AFTERNOON AND AS OF 230 PM WE ARE SEEING
THE FIRST INDICATIONS OF CONVECTIVE DEVELOPMENT IN THE VICINITY OF
THE FRONT...WITH MORE EXTENSIVE DEVELOPMENT IN EASTERN NEW MEXICO
AND ALSO FARTHER TO THE NORTHWEST IN THE SRN SANGRES. THROUGH THE
EVENING HOURS...WE EXPECT THIS ACTIVITY TO CONTINUE TO EXPAND AND
MOVE SLOWLY EASTWARD. MID-LEVEL FLOW IS VERY WEAK WITH A 850-300MB
MEAN WIND OF ABOUT 5 TO 10 KTS FROM THE SW. PWATS ARE RUNNING ABOUT
1.2 INCHES ACROSS OUR SOUTH TO 1.5 OR SO ACROSS THE NORTH. COMBINED
WITH THE HIGH MELTING-LEVEL...THIS SHOULD LEAD TO EFFICIENT
RAINFALL...AND WHEN COUPLED WITH SLOW STORM MOTION...MAY LEAD TO
LOCALLY HEAVY RAINFALL AND MINOR FLOODING CONCERNS. THIS POTENTIAL
SHOULD BE FOCUSED ON THE FAR SRN TX PANHANDLE AND POSSIBLY INTO THE
NW SOUTH PLAINS. TONIGHT...AS THE LLJ INCREASES AND IMPINGES ON THE
FRONTAL ZONE...IT IS LIKELY THAT A LOOSELY ORGANIZED T-STORM COMPLEX
WILL DEVELOP AND PROPAGATE ROUGHLY EASTWARD ACROSS THE WESTERN TX
PANHANDLE AND/OR WESTERN SOUTH PLAINS. IT IS DIFFICULT TO TELL HOW
FAR SOUTH AND EAST THE STORMS WILL GO TONIGHT AS LAPSE RATES AND
DEEP LAYER FLOW ARE EVEN WEAKER IN THOSE AREAS. MOST GUIDANCE
SUGGESTS THAT THE STORMS WILL GRADUALLY WEAKEN AS THEY SLOWLY MOVE
ACROSS THE CENTRAL SOUTH PLAINS OVERNIGHT...WITH THE BEST CHANCES
FOR RAIN LIKELY REMAINING ALONG AND TO THE WEST OF THE I-27/U.S. 87
CORRIDOR...ALTHOUGH LIKELY EXTENDING SOME DEGREE EASTWARD ACROSS THE
FAR SOUTHERN TEXAS PANHANDLE.

THE FORECAST FOR TUESDAY WILL DEPEND A GREAT DEAL ON THE COVERAGE OF
STORMS OVERNIGHT AND THE PROGRESSION OF THE FRONT/OUTFLOW BOUNDARY.
MOST GUIDANCE PROGS THE BOUNDARY TO BE LOCATED ACROSS THE CENTRAL OR
SOUTHERN PORTIONS OF THE FORECAST AREA TUESDAY MORNING. THE BOUNDARY
WILL LIKELY LOOSE DEFINITION DURING THE DAY...BUT STILL PROVIDE A
FOCUS FOR ANOTHER CHANCE OF T-STORM DEVELOPMENT TUESDAY AFTERNOON
WITH DEEP MOISTURE STILL RESIDING ACROSS THE REGION. DEPENDING ON
THE DEGREE OF CLOUDINESS...TEMPERATURES ARE EXPECTED TO BE COOLER
TUESDAY WITH HIGHS RANGING FROM THE MID 80S NORTH TO MID 90S SOUTH.

LONG TERM...
EMBEDDED SHORTWAVE MOVING ACROSS PEAK OF RIDGE THAT WILL CONTINUE TO
DOMINATE PATTERN...COMBINES WITH EXITING LOW ACROSS NORTHEAST US
TO PULL WEAK BAROCLINIC SURFACE BOUNDARY NORTH OUT OF THE SOUTHERN
TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS OVERNIGHT
TUESDAY INTO WEDNESDAY MORNING. SOME LEFT OVER SHOWERS AND
TSTORMS EARLY WEDNESDAY WILL GRADUALLY TAPER OFF EAST TO WEST AS
THE DAY PROGRESSES. REMNANT CLOUD COVER ALONG WITH CLOUDS FROM WED
AFT CONVECTION IN EASTERN NEW MEXICO WILL HELP LIMIT DAYTIME
HEATING SOMEWHAT...THUS KNOCKED DOWN DAY TIME HIGHS A TICK FROM
SUPERBLEND ALONG WITH OVERNIGHT LOWS ACROSS ROLLING PLAINS THAT
GUIDANCE SEEMS TO STILL BE STRUGGLING WITH.

RIDGE PATTERNS RETURNS WITH A VENGEANCE IN WAKE OF THE SHORTWAVE
TROUGHING FOR THE END OF THIS WEEK AND THROUGH THE WEEKEND...WITH
A BRIEF WINDOW OF OPPORTUNITY FOR SOME SHOWERS OR AN ISOLATED
TSTORM ACROSS OUR WESTERN ZONES AS MOISTURE FROM A TROPICAL WAVE
IN SOUTHEAST PACIFIC FEEDS ACROSS THE SACREMENTOS INTO SE NM. ONLY
HAVE SLIGHT CHANCE MENTIONS ATTM...BEYOND THURSDAY WE LOOK TO DRY
OUT FOR THE WEEKEND AND WAIT ON THE RIDGE TO BUILD ENOUGH HEAT TO
BECOME OUR WARMEST AIRMASS OF THE SUMMER THUS FAR. SCALED BACK
TEMPS SLIGHTLY LATE IN THE PERIOD JUST TO REMAIN ON CONSERVATIVE
SIDE...BUT IF THE PATTERN PANS OUT...MANY OF US WOULD SEE OUR
FIRST TRIPLE DIGIT HEAT OF THE SUMMER BY THE BEGINNING AND MIDDLE
OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  87  64  90 /  60  40  40  20
TULIA         67  88  66  90 /  50  40  40  20
PLAINVIEW     69  89  67  90 /  50  30  30  20
LEVELLAND     70  92  68  92 /  40  30  20  20
LUBBOCK       72  92  70  93 /  40  20  20  20
DENVER CITY   68  93  69  93 /  30  30  20  20
BROWNFIELD    70  93  70  93 /  30  20  20  20
CHILDRESS     74  94  72  96 /  30  30  30  10
SPUR          72  94  71  94 /  10  10  20  10
ASPERMONT     74  98  73  97 /  10  10  10  10
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02
Hazardous weather outlook, Jul 20, 3:39 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT MON JUL 20 2015

TXZ021>044-212045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
339 PM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTHERN AND WESTERN PORTIONS OF THE SOUTH PLAINS AND THE
FAR SOUTHERN TEXAS PANHANDLE. DAMAGING WIND GUSTS UP TO 65 MPH
WILL BE THE GREATEST THREAT WITH HAIL EXPECTED TO BE SMALLER THAN
ONE INCH IN DIAMETER. THE SLOW MOVING STORMS WILL ALSO BE CAPABLE
OF HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED FOR WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 3:55 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT MON JUL 20 2015

TXZ021>023-027>029-202145-
LAMB TX-BAILEY TX-CASTRO TX-SWISHER TX-HALE TX-PARMER TX-
355 PM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER...PARMER...CASTRO...
LAMB...BAILEY AND NORTHERN HALE COUNTIES UNTIL 445 PM CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE AND
NORTHWEST SOUTH PLAINS. THESE STORMS WERE NEARLY STATIONARY.

THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL AND MOVING VERY
SLOWLY...WHICH WILL RESULT IN THE POTENTIAL FOR MINOR FLOODING OF
ROADS...CREEKS AND LOW LYING AREAS. HALF INCH HAIL...WIND GUSTS UP
TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...MULESHOE...TULIA...DIMMITT...FRIONA...OLTON...BOVINA...
FARWELL...HART...EARTH...SUDAN...AMHERST...KRESS...HAPPY...
NEEDMORE...BLACK...MULESHOE WILDLIFE REFUGE...OKLAHOMA LANE...LARIAT
AND CLAYTONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3475 10149 3415 10157 3383 10305 3463 10304
      3475 10223
TIME...MOT...LOC 2053Z 195DEG 3KT 3457 10229

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:44 PM CDTSpecial Weather StatementLUBBriscoe31 min
Jul 20, 8:47 PM CDTSpecial Weather StatementLUBCastro28 min
Jul 20, 9:12 PM CDTAreal Flood AdvisoryLUBBriscoe, Castro, Hall, Parmer, Swisher108 min
Jul 20, 11:03 PM CDTAreal Flood AdvisoryLUBHale, Swisher87 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.